Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 221, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2014, 8:06 PM CDT for Stanton County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 8:06 PM CDT (01:06 UTC)
- Expired
- Aug 9, 2014, 8:32 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
686
WUUS53 KDDC 100106
SVRDDC
KSC187-100200-
/O.NEW.KDDC.SV.W.0221.140810T0106Z-140810T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 900 PM CDT
* AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANTER...AND
MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANTER AND JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3757 10162 3740 10167 3740 10202 3764 10200
TIME...MOT...LOC 0106Z 292DEG 12KT 3753 10189
HAIL...1.00IN
WIND...60MPH
$$
181 follow-up statement
491 WWUS53 KDDC 100132 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 832 PM CDT SAT AUG 9 2014 KSC187-100143- /O.CAN.KDDC.SV.W.0221.000000T0000Z-140810T0200Z/ STANTON KS- 832 PM CDT SAT AUG 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STANTON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3757 10162 3740 10167 3740 10202 3764 10200 TIME...MOT...LOC 0133Z 292DEG 12KT 3750 10178 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:22 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 9, 7:22 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 722 PM CDT Sat Aug 9 2014 ...Updated for aviation discussion... .SHORT TERM...(This evening through Sunday) ISSUED AT 333 PM CDT SAT AUG 9 2014 ...Main concern in the short term period is dealing with a mesoscale convective system tonight... Tonight: Currently watching convection develop across the high plains of eastern Colorado. Convective allowing models have come into good agreement with an eastward (or even southeast) propagating MCS across the outlook area this evening. The GFS is conservative with development, and this model was not used, since it seems to be the outlier. Used a blend of the HRRR/4 km NAM, and both cores of the WRF for pop arrangement. Have increased pops to likely and also have increased QPF amounts for the eastern 2/3'rds of the forecast area of responsibility. Think the highest chances for severe weather and heavy rain is across the northern zones. All this activity is driven by an upper level disturbance moving out of northern Colorado. Forecast pwats are in the 1.5-2.0" range with moist adiabatic soundings, which suggests that precipitation loading is a distinct possibility. In addition, lower levels are forecast to be mixed with DCAPE already present per SPC mesoanalysis. Combining all this together suggests the potential for wet microbursts with 60+ mph associated outflow winds once convection is mature. For hail, using the Large Hail Parameter comes up with a value of 3, but this is being liberal with individual thermodynamic and wind-related parameters. Think overall that bulk shear is weak and upper-level shear for proper storm top ventilation is not adequate enough for significant hail (2+" hail). Think hail size will be up to half-dollars, but probably less once precipitation efficiency and increased beneficial competition increases, resulting in smaller hail size. The other threat to watch out for is heavy rain. Would not rule out some isolated areas seeing more than an 1", but overall, precip amounts averaged out area-wide should be less than an inch. Sunday: There could be some lingering convection across south-central Kansas tomorrow morning, but by in large, much of the area will be precipitation- free. We will be behind a front tomorrow, with slightly cooler maximums - upper 80s. Have slight pops across the southwest zones in association with post-frontal upslope flow, and these values may have to be increased in later shifts (attention was paid to tonight). .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT AUG 9 2014 The first few days of the extended period will see upper level flow over the central Plains will become more northwesterly as a shortwave trough over Canada drops southeast and deepens into the Great Lakes region while an upper level ridge builds over western Canada and the Intermountain West. A cold front will be in the vicinity of southeast Colorado and northern Oklahoma by Sunday evening. Several of the models show precipitation developing over the far southern and southwest counties near and over the front. Model soundings in that area show weak but uncapped instability. The area is also under the right entrance region of a 50 knot jet at 250 millibars which will also provide some lift. Will keep some small pops in that area especially over the southwest counties into the early evening hours. The Monday-Wednesday time period should be fairly tranquil as the upper ridge over the Rockies moves east toward the Plains states, flattening out somewhat as it does. Surface low pressure will redevelop in the lee of the Rockies on Wednesday as shortwave energy ejects out of a trough over the West Coast and lifts toward the northern and central Plains. The GFS and ECMWF differ somewhat in how much precipitation develops over the High Plains Wednesday evening with the GFS tending to have the wetter solution. The ECMWF keeps precipitation confined to the mountains and eastern slopes. Through the remainder of the week, the models show increasing upper level westerly flow over the northern and central portions of the country with shortwaves periodically crossing the northern and central Plains. Both the GFS and ECMWF are differing with each other and also with run to run consistency with the strength and placement of these shortwaves. At any rate, chances for thunderstorms will be increasing toward weeks end. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 713 PM CDT SAT AUG 9 2014 A line of storms will approach KHYS between 02 and 03 UTC with west winds as high as 50 kts, brief heavy rain and small hail. Further south storms may affect KGCK by 02z and KDDC by 03-04z with brief heavy rain, small hail and strong winds. Storms should move out of western Kansas after 06z, with winds becoming northerly at 10 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 64 88 / 70 10 10 10 GCK 65 87 62 87 / 70 10 10 10 EHA 64 89 62 86 / 40 20 20 10 LBL 67 90 63 87 / 20 20 20 10 HYS 66 86 64 85 / 70 10 10 10 P28 70 90 70 89 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Gerard AVIATION...Finch
Hazardous weather outlook, Aug 9, 3:04 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SAT AUG 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-102015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 304 PM CDT SAT AUG 9 2014 /204 PM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A BUILDING THUNDERSTORM COMPLEX WILL MOVE OUT OF EASTERN COLORADO AND ACROSS WESTERN KANSAS LATE THIS AFTERNOON THROUGH THE EVENING. THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO PRATT. 60 MPH THUNDERSTORM WINDS...SOME SMALL HAIL...HEAVY RAIN...AND LIGHTNING ARE THE THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, Aug 9, 7:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 8 N MANTER 37.64N 101.91W
08/09/2014 E1.00 INCH STANTON KS PUBLIC
MOST OF THE HAIL HAS BEEN PEA SIZE OR A LITTLE LARGER.
&&
GERARDLocal storm report, Aug 9, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 19 N KENDALL 38.21N 101.53W
08/09/2014 E0.75 INCH KEARNY KS TRAINED SPOTTER
0735 PM HAIL 19 N KENDALL 38.21N 101.52W
08/09/2014 E0.88 INCH KEARNY KS PUBLIC
&&
LEELocal storm report, Aug 9, 8:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 11 NW JOHNSON CITY 37.68N 101.89W
08/09/2014 E0.88 INCH STANTON KS PUBLIC
0748 PM TSTM WND GST 1 N SYRACUSE 37.99N 101.75W
08/09/2014 M71.00 MPH HAMILTON KS AWOS
REPORT FROM THE SYRACUSE AWOS.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:18 PM CDT | Flash Flood Warning | DDC | Stanton | 4 hr |
| Aug 9, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 63 min |
| Aug 9, 8:29 PM CDT | Special Weather Statement | DDC | Kearny | 91 min |
| Aug 9, 8:39 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 2 hr |
| Aug 9, 9:23 PM CDT | Special Weather Statement | DDC | Finney, Gray | 112 min |
| Aug 9, 9:37 PM CDT | Special Weather Statement | DDC | Ford, Gray, Haskell, Meade, Seward, Stevens | 113 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.